University of Hertfordshire

  • Nicolo Schifano
  • Paolo Cappogrosso
  • Luca Boeri
  • Guiseppe Fallara
  • Stefania Chiappini
  • Matthew Rewhorn
  • Omer Onur Cakir
  • Hannah Harvey
  • Fabio Castiglione
  • Hussain Alnajjar
  • Asif Muneer
  • Frederico Deho
  • Fabrizio Schifano
  • Francesco Montorsi
  • Andrea Salonia
View graph of relations
Original languageEnglish
JournalInternational Journal of Impotence Research
Publication statusAccepted/In press - 18 Jan 2022

Abstract

A limited number of studies have described patients on finasteride showing findings which were consistent with Peyronie’s disease (PD). We aimed to detect a pharmacovigilance signal of possible association between finasteride and PD-related clinical features. The Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS) database was queried to identify the 10 drugs which were associated the most with the adverse drug reactions (ADRs) recorded as ‘penile curvature’ and/or ‘Peyronie’s disease’. A similar analysis, including the same drugs, was carried out for the EMA (European Medicines Agency) EudraVigilance (EV) database. Descriptive data have been analyzed, and Proportional Reporting Ratios (PRRs) have been computed against the other 9 drugs of the database. Overall, 860 reports of ‘penile curvature’ and/or ‘Peyronie’s disease’, were identified in the FAERS database, 214 of which (24.9%) were associated with finasteride. Most reports (56.9%) were submitted by healthcare professionals. Where a treatment-indication was stated, the vast majority of reports (176/210;83.8%) were associated with androgenetic alopecia. The outcome of most ADRs was ‘serious’ (82.2%), with 96 ADRs resulting in levels of permanent disability. For 97/214 individual cases, penile curvature/PD reports were not part of a syndromic cluster suggestive of post-finasteride syndrome (PFS). The PRR resulted 6.6 (C.I.95%: 5.6-7.8) and 11.8 (C.I.95%: 9.08-15.33) respectively in the FAERS and in the EV databases. Notwithstanding the related limitations and biasing factors of pharmacovigilance studies based on spontaneous reporting, the PRR values here identified should be interpreted as strong signals of disproportionality. These findings, per se, are however not useful to confirm any causal association. Clinical studies are needed to investigate on the possible role for finasteride in causing PD-related clinical features, an hypothesis which remains highly speculative due to the very questionable quality of present data.

ID: 26708328